Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 302, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2004, 5:27 PM CDT for Rankin County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 16, 2004, 6:25 PM CDT
- In force
- 58 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 5 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 162227 SVRJAN MSC121-162325- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 527 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 625 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FLOWOOD...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PEARL AT 530 PM CDT BE NEAR BRANDON AT 540 PM CDT DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3244 9002 3229 9016 3216 8995 3229 8976 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:45 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 16, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT FRI JUL 16 2004 .SHORT TERM... EXPECT A ONE TWO PUNCH THROUGH SATURDAY MORNING. A SQUALL LINE IS CURRENTLY DEVELOPING OVER NORTH MS AND SE ARK...THIS LINE WILL MOVE SOUTHWARD INTO THE AREA. OTHER SHRA/TSRA ARE DEVELOPING ALONG A BOUNDARY THAT EXTENDS FROM TN INTO CENTRAL AL. AN EXREMELY UNSTABLE ATMOSPHERE WITH SFC BASED CAPES IN EXCESS OF 4000 J/KG...PW VALUES NEAR 2 INCHES...AND DEW POINTS IN THE MID TO UPPER 70S OVER THE AREA COMBINE FOR AN INTERESTING EVENING IN MISSISSIPPI. SEVERE WEATHER WILL ACCOMPANY THE AFOREMENTIONED SQUALL LINE...DAMAGING WINDS AND HAIL ARE THE PRIMARY RISKS. ANOTHER U/L DISTURBANCE...NOW LOCATED IN KANSAS WILL PUSH INTO THE AREA OVERNIGHT BRINGING ROUND TWO OF CONVECTION INTO THE AREA. THE ATMOSPHERE SHOULD REMAIN VERY UNSTABLE OVERNIGHT SO AGAIN EXPECT AREAS OF DAMAGING WINDS AND HAIL WITH THESE STORMS. WITH SUCH A MOIST ATMOSPHERE...PWS NEAR 2 INCHES AND KIS ABOVE 35...HEAVY RAINFALL WILL BE LIKELY. WILL HIGHLIGHT PONDING OF AREA ROADWAYS IN THE HWOJAN...HOWEVER TORRENTIAL DOWNPOURS WILL RESULT IN FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS. EXPECT REDEVELOPMENT IN THE SOUTH EARLY TOMORROW AFTERNOON IN THE SOUTHERN COUNTIES AS THE FRONTAL BOUNDARY WILL EXTEND ACROSS CENTRAL MISSISSIPPI. EXPECT THE POSSIBILITY OF SCATTERED SEVERE IN THESE AREAS AS THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE. A LOW LEVEL THETA-E RIDGE WILL EXTEND ACROSS THE SOUTH AND WITH DEW POINTS THAT IN THE MID TO HIGH 70S...SFC BASED CAPES IN EXCESS OF 4000 J/KG APPEAR LIKELY. MODELS QUICKLY MOVE THE CONVECTION OUT OF THE AREA SATURDAY NIGHT AS UPPER LEVEL ENERGY FORCES THE FRONTALY BOUNDARY SOUTH AND EASTWARD. EXPECT A PLEASANT DAY ON SUNDAY WITH LOWER RH AND A LIGHT NORTH WIND. .LONG TERM...BACK TO A TYPICAL SUMMERTIME PATTERN AFTER A BRIEF COOL DOWN ON MONDAY. WITH SFC HIGH PRESSURE SETTLING OVER THE REGION USHERING IN LOWER DEWPOINTS...LOW TEMPS ON MONDAY WILL BE QUITE COMFORTABLE. HAVE DROPPED LOWS INTO THE MID 60S MOST AREAS. GFS INDICATES INCREASED INSTABILITY ON WEDNESDAY...MOISTURE RETURN WILL BE SLOW BUT CANNOT RULE OUT ISOLATED AFTERNOON TYPE CONVECTION. GFS INDICATES THAT U/L ENERGY WILL BE POISED TO MOVE INTO THE AREA ON FRIDAY...SO INCREASED POPS TO LOW END CHANCE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 87 69 89 / 60 70 30 10 MERIDIAN 70 87 69 89 / 60 70 40 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 15/25
Hazardous weather outlook, Jul 16, 4:50 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 450 PM CDT FRI JUL 16 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171827- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 450 PM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. PARTICULARLY DAMAGING WIND GUSTS OF 70 TO 80 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE. NUMEROUS THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA. THE ATMOSPHERE ACROSS THIS AREA IS QUITE MOIST AND UNSTABLE...AND SOME OF THESE STORMS HAVE BEEN SEVERE PRODUCING WIND DAMAGE AND HAIL. THE THREAT FOR SOME OF THESE STORMS TO BE SEVERE...PRODUCING WIND GUSTS TO 70 MPH AND HAIL...WILL CONTINUE INTO THE EARLY EVENING HOURS. TO THE WEST OVER LOUISIANA AND SOUTHERN ARKANSAS...STRONG DAYTIME HEATING HAS RESULTED IN AN EXTREMELY UNSTABLE AIRMASS. AN UPPER LEVEL WEATHER DISTURBANCE WAS MOVING SOUTHEAST INTO ARKANSAS AT LATE AFTERNOON. THIS IS EXPECTED TO RESULT IN ANOTHER COMPLEX OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE REGION OVERNIGHT TONIGHT. WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE UNUSUALLY STRONG FOR JULY. COMBINED WITH THE VERY UNSTABLE AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO...FOR THE ENTIRE AREA. THE HIGHEST RISK FOR SEVERE WEATHER...AND THE POSSIBILITY OF NUMEROUS REPORTS OF DAMAGING WIND...TONIGHT SHOULD BE IN AREAS ALONG AND WEST OF INTERSTATE 55. THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO SATURDAY EVENING AS ONE OR TWO ADDITIONAL COMPLEXES OF THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION. DAMAGING WINDS AND HAIL WILL REMAIN THE PRIMARY THREATS. PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT SHOULD BE AWARE THAT STORMS MAY ERUPT AND BECOME SEVERE QUICKLY. ...FLOODING... A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR THUNDERSTORMS WITH VERY HEAVY RAIN THIS AFTERNOON THROUGH SATURDAY. WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND COULD RESULT IN MINOR FLOODING. ADDITIONALLY...THE TORRENTIAL RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 2:31 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST DOWNTOWN JACKSON 32.30N 90.19W
07/16/2004 60 MPH HINDS MS EMERGENCY MNGR
WIND GUST TO 60 MILES AN HOUR REPORTED BY MISSISSIPPI
EMERGENCY MANAGER.
&&
GILMORELocal storm report, Jul 16, 2:46 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 10 S ELLISVILLE 31.45N 89.21W
07/16/2004 JONES MS UTILITY COMPANY
SEVERAL TREES AND POWER LINES DOWN 10 MILES SOUTH OF
ELLISVILLE, REPORTED BY UTILITY COMPANY.
&&
GILMORELocal storm report, Jul 16, 3:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/16/2004 JONES MS EMERGENCY MNGR
MUTIPLE TREES DOWN COUNTY WIDE.
&&
GILMORELocal storm report, Jul 16, 4:08 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG PEARL 32.27N 90.11W
07/16/2004 RANKIN MS LAW ENFORCEMENT
NUMEROUS POWER LINES DOWN IN VICINITY OF ALBERMARLE
STREET IN PEARL REPORTED BY LAW ENFORCEMENT OFFICIALS.
&&
GILMORESpecial weather statement, Jul 16, 5:01 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0501 PM CDT FRI JUL 16 2004 MSZ026>033-037>039-044>046-051-052-057-058-162301- ATTALA MS-CARROLL MS-CHOCTAW MS-CLARKE MS-CLAY MS-GRENADA MS-JASPER MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-LOWNDES MS-MONTGOMERY MS- NESHOBA MS-NEWTON MS-NOXUBEE MS-OKTIBBEHA MS-WEBSTER MS-WINSTON MS- SEVERE THUNDERSTORM WATCH NUMBER 648 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... ATTALA... CARROLL... CHOCTAW... CLARKE... CLAY... GRENADA... JASPER... KEMPER... LAUDERDALE... LEAKE... LOWNDES... MONTGOMERY... NESHOBA... NEWTON... NOXUBEE... OKTIBBEHA... WEBSTER... WINSTON... ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-040>043- 047>050-053>056-059>066-072>074-162301- ASHLEY AR-CHICOT AR-CATAHOULA LA-CONCORDIA LA-EAST CARROLL LA- FRANKLIN LA-MADISON LA-MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-ADAMS MS-BOLIVAR MS-CLAIBORNE MS-COPIAH MS-COVINGTON MS- FORREST MS-FRANKLIN MS-HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS- JEFFERSON MS-JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAWRENCE MS- LEFLORE MS-LINCOLN MS-MADISON MS-MARION MS-RANKIN MS-SCOTT MS- SHARKEY MS-SIMPSON MS-SMITH MS-SUNFLOWER MS-WARREN MS-WASHINGTON MS- YAZOO MS- SEVERE THUNDERSTORM WATCH NUMBER 648 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN ARKANSAS... ASHLEY... CHICOT... IN LOUISIANA... CATAHOULA... CONCORDIA... EAST CARROLL... FRANKLIN... MADISON... MOREHOUSE... RICHLAND... TENSAS... WEST CARROLL... IN MISSISSIPPI... ADAMS... BOLIVAR... CLAIBORNE... COPIAH... COVINGTON... FORREST... FRANKLIN... HINDS... HOLMES... HUMPHREYS... ISSAQUENA... JEFFERSON... JEFFERSON DAVIS...JONES... LAMAR... LAWRENCE... LEFLORE... LINCOLN... MADISON... MARION... RANKIN... SCOTT... SHARKEY... SIMPSON... SMITH... SUNFLOWER... WARREN... WASHINGTON... YAZOO... CRAVEN
Local storm report, Jul 16, 5:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 W BYRAM 32.18N 90.28W
07/16/2004 0.50 INCH HINDS MS EMERGENCY MNGR
MARBLE SIZE HAIL 2 MILES WEST OF BYRAM REPORTED BY EMA.
&&
GILMOREThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:39 PM CDT | Flash Flood Warning | JAN | Issaquena | 2 hr |
| Jul 16, 10:07 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 28 min |
| Jul 16, 11:03 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| Jul 16, 11:13 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Jul 16, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 61 min |
| Jul 16, 11:40 AM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Jul 16, 11:57 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 118 min |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 45 min |
| Jul 16, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| Jul 16, 12:24 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 46 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 68 min |
| Jul 16, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 47 min |
| Jul 16, 12:40 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| Jul 16, 12:44 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 51 min |
| Jul 16, 2:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 41 min |
| Jul 16, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 61 min |
| Jul 16, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Jul 16, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 44 min |
| Jul 16, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 44 min |
| Jul 16, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 61 min |
| Jul 16, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.